Pennsylvania, 2006

Hail in Pennsylvania, April 23, 2006

April 23, 2006 · NWS CTP · 1 event in 1 county or zone

75 inch/ hail in Trevorton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A thunderstorm produced penny size /0.75 inch/ hail in Trevorton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 23, 8:09 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 23, 8:09 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT SUN APR 23 2006

.SHORT TERM /REST OF TONIGHT/...

WATER VAPOR LOOP SHOWING VORT MAX ROUNDING BASE OF UPPER LO OVR LK
ERIE. AREA OF SHWRS/TSTMS ASSOCIATED WITH THIS FEATURE WILL PUSH
THRU CENTRAL PA OVERNIGHT. HAVE RAISED POPS TO CAT OVR NW MTNS BASED
ON LATEST RADAR TRENDS. ELSEWHERE...HAVE INCLUDED CHC OF THUNDER
THRU THE NIGHT BASED ON 18Z MODEL SOUNDINGS...WHICH REMAIN
MARGINALLY UNSTABLE.

&&

.PREV DISCUSSION...
 /ISSUED 320 PM EDT SUN APR 23 2006/

SHORT TERM /TONIGHT THROUGH MONDAY/...
SO FAR THE COLD POOL ALOFT HAS NOT MANAGED TO EQUATE INTO A LOT OF
CONVECTION AS WE HAVE PRETTY MUCH KEPT CLOUDS IN OVER MOST OF THE
AREA...RESULTING IN KEEPING US RELATIVELY STABLE.

THERE IS SOME LIGHTNING STARTING TO DEVELOP IN THE SHOWERS OVER THE
NW MOUNTAINS. THIS IS WHERE THE BEST CLUSTERS OF CUMULUS CLOUDS CAN
BE SEEN ON SATELLITE. FURTHER SOUTH THE CLOUDS ARE MORE CELLULAR AND
EVEN TRYING TO ORGANIZE IN STREETS FROM WSW TO ENE. I REDUCED THE
AFTERNOON POPS QUITE A BIT AS GUIDANCE SUGGESTS THAT ANY PRECIP THAT
FORMS WILL NOT BE WIDESPREAD OR ORGANIZED. SPC PAGE SHOWS MID LEVEL
LAPSE RATES AROUND 7C/KM AND LIS NUDGING TO JUST BELOW ZERO. SO
WITH VERY COOL AIR ALOFT HOWEVER...STILL CANNOT RULE OUT A GUSTY
THUNDERSTORM AND WITH T-TOTALS IN THE MID 50S...ANY OF THE LOW
TOPPED STORMS THAT DO FORM COULD DROP SOME SMALL HAIL.

THE NEXT SHORTWAVE DROPS IN BETWEEN 00Z AND 06Z WITH MORE CLOUDS AND
SHOWERS. THE BEST CHANCE SEEMS TO BE OVER THE NORTH WITH DECREASING
CHANCES FOR RAIN MOVING TO THE SOUTHEAST. ENSEMBLE POPS SHOW 12 HOUR
VALUES IN THE LIKELY RANGE FOR THE NW MOUNTAINS TAPERING TO JUST
CHANCE NUMBERS FOR THE LOWER SUSQ. I ALSO TAPERED THINGS
ACCORDINGLY...LOWERING THEM A BIT ACCORDING TO THE 09Z SREF PROGS.

MONDAY WILL START OFF GRAY BUT SEE IMPROVEMENT WITH THE PASSAGE OF
THE SHORTWAVE TROF AND THE INTRODUCTION OF SOME SHORTWAVE RIDGING.
STILL WITH THE COOL AIR ALOFT AND THE UPPER LOW NOT TOO FAR
AWAY...HAVE TO CONSIDER SOME LOW CHANCE POPS...ONCE AGAIN WITH THE
HIGHEST CHANCE BEING OVER THE NORTH COUNTRY.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
PROGRESSIVE...ACTIVE FLOW PATTERN IS EXPECTED FOR THE MEDIUM RANGE
PERIOD WITH SEVERAL CHANCES FOR ADDITIONAL RAINFALL. NORTHERN STREAM
TROF WILL SUPPORT A COLD FRONTAL PASSAGE EARLY IN THE WEEK WITH
SHOWERS AND TSTSM ARRIVING DURING THE DAYLIGHT HOURS ON TUESDAY.
MUCH OF WEDNESDAY AND THURSDAY LOOK TO BE DRY HOWEVER GUIDANCE DOES
DEPICT A BACK DOOR COLD FRONT DROPPING SOUTH FROM NEW ENGLAND ON
THURSDAY. THIS WILL LIKELY NOT HAVE TREMENDOUS MOISTURE WITH WHICH
TO WORK...BUT COULD STILL PRODUCE SCATTERED SHOWER
ACTIVITY...ESPECIALLY ACROSS NORTHERN COUNTIES. FRIDAY ALSO APPEARS
DRY AT THIS POINT...BUT DEPENDS ON WHERE ANY BACKDOOR FRONT ENDS UP
SETTLING. A THIRD IMPRESSIVE LOOKING NORTHERN STREAM TROF IS
FORECAST TO SUPPORT A SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT
LAKES REGION ON SATURDAY. THIS SYSTEM IS PROGGED TO BRING RAIN TO
OUR REGION LATE SATURDAY INTO NEXT SUNDAY.

AVIATION...
FRONT/TROUGH IS PASSING THRU CENTRAL PA AND SHUD CONTINUE EASTWARD
THRU LATE AFTERNOON. RAPID IMPROVEMENT TAKING PLACE FROM WEST TO
EAST AS THE WIND SHIFTS TO THE WEST ALLOWING DRIER AIR TO MIX IN.

NEXT SHORTWAVE CAN ALREADY BE SEEN DROPPING OUT OF MICHIGAN. THIS
GETS DRAGGED ACROSS OVERNIGHT BY ALL THE MODELS AND RESULTS IN A
RETURN TO CLOUDS AND AN INCREASE IN THE CHANCE OF SHOWERS. LOOKS
LIKE LOWEST CLOUDS AND BESTS CHC OF RAIN WILL BE OVER NRN AREAS
OVERNIGHT. MOS GUID SUGGESTS A RETURN OF IFR CEILINGS IN THE BFD
AREA WITH MVFR FOR MOST OF THE REMAINDER OF THE REGION.

MONDAY WILL LIKELY BE A LOT LIKE TODAY...EXCEPT THE TROF IS TIMED
THRU EARLIER IN THE DAY. AS THE SYSTEM PASSES...WE SHUD ONCE AGAIN
SEE IMPROVING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FITZGERALD
Hazardous weather outlook, Apr 23, 3:12 AM EST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 AM EDT SUN APR 23 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-240815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
412 AM EDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND UPPER LEVEL LOW SHOULD TRIGGER THUNDERSTORMS
TODAY. SOME THESE STORMS COULD REACH OR EXCEED SEVERE LIMITS.
SOME ISOLATED SEVERE WEATHER IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY...A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON
TUESDAY. IF THE FRONT COMES THROUGH IN THE AFTERNOON...IT COULD
TRIGGER THUNDERSTORMS AND THE POTENTIAL FOR SOME ISOLATED SEVERE
WEATHER. THERE IS CONSIDERABLE UNCERTAINTY WITH THE TIMING OF THIS
FRONT.

WED-THURS: AN UNSEASONABLY COLD AIR MASS WILL BE OVER THE REGION.
LIGHT WINDS AND DRY AIR COULD PRODUCE CONDITIONS FAVORING FROST
AND PROLONGED PERIODS OF BELOW FREEZING WEATHER OVERNIGHT. DUE TO
THE RECENT ABOVE NORMAL CONDITIONS...THE GROWING SEASON GOT OFF TO
AN EARLY START OVER MOST OF THE REGION.

IT IS POSSIBLE FROST FROST ADVISORIES AND/OR FREEZE WARNINGS COULD
BE ISSUED WED AND/OR THURSDAY. THE GROWING SEASON BEGAN IN EXTREME
SOUTHEASTERN AREAS 14 APRIL AND WILL BEGIN ON 25 APRIL IN OTHER
SOUTH-CENTRAL LOCATIONS. THE OFFICIAL GROWING SEASON BEGINS IN MAY
OVER MOST OF THE CENTRAL...WESTERN AND NORTHERN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SHOULD THUNDERSTORMS BECOME MORE
ORGANIZED THIS AFTERNOON.

RHG

In the hours before

Special weather statement, Apr 23, 7:44 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SUN APR 23 2006

PAZ037-240100-
TIOGA-
844 PM EDT SUN APR 23 2006

...STRONG THUNDERSTORM AFFECTING TIOGA COUNTY...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE SMALL HAIL.

The radar

The State College radar (KCCX), 114 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Northumberland

When
April 23, 10:40 PM EST
Where
Northumberland County, Trevorton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -76.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504102.